Alert archive / South Dakota / Frost Advisories in 2020

Frost Advisory 3, NWS Sioux Falls, SD

May 11, 20204 counties in Iowa; 8 counties in South Dakota

NWS Sioux Falls, SD issued this frost advisory at May 11, 2020, 9:24 PM CDT for 4 counties in Iowa; 8 counties in South Dakota. It took effect at May 12, 2020, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 11, 2020, 9:24 PM CDT (02:24 UTC)
In effect from
May 12, 2020, 1:00 AM CDT
Expired
May 12, 2020, 8:00 AM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Lyon County, IA, O'Brien County, IA, Sioux County, IA, Hanson County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 5 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WWUS73 KFSD 120224
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
924 PM CDT Mon May 11 2020

IAZ002-003-MNZ098-SDZ056-121100-
/O.EXA.KFSD.FZ.W.0004.200512T0600Z-200512T1300Z/
Osceola-Dickinson-Rock-Moody-
924 PM CDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...In South Dakota, Moody County. In Iowa, Osceola and 
  Dickinson Counties. In Minnesota, Rock County.

* WHEN...From 1 AM to 8 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions may kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ071-072-080-081-089-090-097-SDZ040-121100-
/O.CON.KFSD.FZ.W.0004.200512T0600Z-200512T1300Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Brookings-
924 PM CDT Mon May 11 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...In South Dakota, Brookings County. In Minnesota, 
  Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson and 
  Pipestone Counties.

* WHEN...From 1 AM to 8 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions may kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ001-012>014-SDZ039-054-055-060>062-066-067-121100-
/O.NEW.KFSD.FR.Y.0003.200512T0600Z-200512T1300Z/
Lyon-Sioux-O'Brien-Clay-Kingsbury-Miner-Lake-Hanson-McCook-
Minnehaha-Turner-Lincoln-
924 PM CDT Mon May 11 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of east central and southeast South Dakota 
  and northwest Iowa.

* WHEN...From 1 AM to 8 AM CDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
2 follow-up statements
506 
WWUS73 KFSD 120909 AAA
NPWFSD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Sioux Falls SD
409 AM CDT Tue May 12 2020

SDZ054-060-061-066-121015-
/O.CAN.KFSD.FR.Y.0003.000000T0000Z-200512T1300Z/
Miner-Hanson-McCook-Turner-
409 AM CDT Tue May 12 2020

...FROST ADVISORY IS CANCELLED...

Widespread cloud cover has held temperatures in the mid to upper
30s for most of the night. Temperatures are expected to fall very
little in the next few hours, so the frost advisory is cancelled.

$$

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-121300-
/O.CON.KFSD.FZ.W.0004.000000T0000Z-200512T1300Z/
Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Moody-
409 AM CDT Tue May 12 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31.

* WHERE...Portions of east central South Dakota, northwest Iowa 
  and southwest Minnesota.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ001-012>014-SDZ039-055-062-067-121300-
/O.CON.KFSD.FR.Y.0003.000000T0000Z-200512T1300Z/
Lyon-Sioux-O'Brien-Clay-Kingsbury-Lake-Minnehaha-Lincoln-
409 AM CDT Tue May 12 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...In South Dakota, Lincoln, Kingsbury, Lake and 
  Minnehaha Counties. In Iowa, O'Brien, Sioux, Clay and Lyon 
  Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
962 
WWUS73 KFSD 121256
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
756 AM CDT Tue May 12 2020

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-121400-
/O.EXP.KFSD.FZ.W.0004.000000T0000Z-200512T1300Z/
Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Moody-
756 AM CDT Tue May 12 2020

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have warmed into the middle to upper 30s in many
locations ending the risk for frost or freeze conditions. 

$$

IAZ001-012>014-SDZ039-055-062-067-121400-
/O.EXP.KFSD.FR.Y.0003.000000T0000Z-200512T1300Z/
Lyon-Sioux-O'Brien-Clay-Kingsbury-Lake-Minnehaha-Lincoln-
756 AM CDT Tue May 12 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have warmed into the middle to upper 30s in many
locations ending the risk for frost or freeze conditions. 

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at May 11, 6:38 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 11, 6:38 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
638 PM CDT Mon May 11 2020

.SHORT TERM...(This Evening through Tuesday)
Issued at 256 PM CDT Mon May 11 2020

Mid-level cumulus clouds will continue over the region this
afternoon. Light northwest winds become light and variable overnight
as the pressure gradient weakens and a shallow nocturnal inversion
forms. Areas south and west of Sioux Falls will likely see quite a
bit of high stratus cloud cover as a shortwave trough moves
southwest of the area. However, in southwest Minnesota skies may
remain clear enough to allow more efficient radiational cooling.
This region will also be closer to the Canadian surface high.
These two factors bring a threat of freezing temperatures, with
forecast lows around 31 to 32 degrees. For this reason, have opted
for one more morning with Freeze Warnings across a portion of the
forecast area. Temperatures quickly rise above freezing after
sunrise.

Surface temperatures do not improve much on Tuesday, with mid to
upper 50s for highs. However, an upper-level ridge will begin moving
eastward over the Plains by the evening hours. The warm air
advection aloft ahead of this ridge will bring additional moisture,
and chances for showers Tuesday night into Wednesday.

.LONG TERM...(Tuesday Night through Monday)
Issued at 256 PM CDT Mon May 11 2020

Wednesday remains below average for temperatures. The upper-level
pattern will change from northwesterly flow to a more zonal flow
with a slight southerly component. This will favor southwesterly
surface flow and increasing temperatures. Shortwave forcing is
conductive for some thunderstorm development to the south of I-90;
however, SPC convective forecasts agree with the latest medium
range model guidance in keeping the vast majority of storms well
to the south.

The second half of the week will be much warmer than the first.
Thursday through Saturday high temperatures return to near normal,
which is upper 60s to low 70s for most. There are no high confidence
or large weather systems Thursday through Saturday, but have
maintained chance PoPs due to several disturbances moving through
the jet stream overhead. Sunday looks to be the next shot for a
completely dry day area-wide, as a front clears out the lingering
moisture.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 626 PM CDT Mon May 11 2020

VFR conditions expected through the overnight into Tuesday
morning. Lower ceilings will spread from the wester portions of
South Dakota into central South Dakota after 18Z Tuesday. GFS
model indicating MVFR to IFR ceilings after 18Z Tuesday, while NAM
is a bit more optimistic keeping conditions VFR through 00Z
Wednesday at KHON. For now am forecasting VFR conditions, but will
need to watch model trends for 06Z issuance.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Freeze Warning from 1 AM to 8 AM CDT Tuesday for SDZ040.

MN...Freeze Warning from 1 AM to 8 AM CDT Tuesday for MNZ071-072-080-
     081-089-090-097.

IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...BT
Hazardous weather outlook, May 11, 2:33 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
233 PM CDT Mon May 11 2020

IAZ001>003-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039-050-
052>071-121945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Beadle-Kingsbury-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Union-
233 PM CDT Mon May 11 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-SDZ040-121945-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Brookings-
233 PM CDT Mon May 11 2020

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...This afternoon and tonight.

Freezing temperatures are likely during the early morning hours
Tuesday. Be sure to cover any sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in South Dakota, 2020Frost Advisories in Iowa, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.